MedElevator Войти в исследования
← Поиск публикаций

DOI 10.1097/md.0000000000041057

Медицинская библиотека · Medicine · 2024

Over-supplement of vitamin D may cause delirium, abdominal distension, and muscle weakness in the elderly: A case report and literature review.

Yu Ching-Hsiang, Tseng Hsiang-Kuang, Chien Ding-Kuo, Liao En-Chih

СтатьяКлинический случайОбзорПеревод в очереди

Аннотация

RATIONALE: Vitamin D deficiency is common among the elderly due to limited sunlight exposure, increasing osteoporosis risk. Over-supplementation poses risks, especially with caregiver involvement.

PATIENT CONCERNS: Rising vitamin D overdose cases underscore the need for better education on safe intake and monitoring practices to prevent toxicity, particularly hypercalcemia from excessive doses.

DIAGNOSES: This case report details the clinical presentation and management of a woman who exhibited progressive lower limb weakness, delirium, and abdominal distension over a 3-day period. Initial assessments ruled out intracranial hemorrhage but revealed significant electrolyte imbalances, including hyponatremia, hypokalemia, hypomagnesemia, and severe hypercalcemia. Upon further inquiry, it was discovered that the patient had consumed an excessive amount of liquid Vitamin D3 over the preceding 3 weeks, surpassing the threshold for vitamin D intoxication.

INTERVENTIONS: Intravenous fluid hydration was initiated to promote calcium excretion. Bisphosphonates and calcitonin were administered to reduce serum calcium levels. Electrolyte imbalances, including hyponatremia, hypokalemia, and hypomagnesemia, were corrected. Continuous monitoring and supportive care were provided in the geriatric ward.

OUTCOMES: After these treatments, the patient's electrolyte levels stabilized, and her symptoms, such as confusion and muscle weakness, gradually improved, leading to a full recovery.

LESSONS: This case underscores the importance of recognizing hypercalcemia, particularly in the elderly, where symptoms may manifest nonspecifically. Additionally, it highlights the potential risks associated with medication errors and inadvertent overdoses, particularly in situations involving elderly spousal caregivers.

Для цитирования: Yu Ching-Hsiang, Tseng Hsiang-Kuang, Chien Ding-Kuo, Liao En-Chih. Over-supplement of vitamin D may cause delirium, abdominal distension, and muscle weakness in the elderly: A case report and literature review.. Medicine. 2024. DOI: 10.1097/md.0000000000041057.

Предметные рубрики MeSH

Подготовка и перевод публикации
Обработка статьи · этапы, ошибки и управление
Загрузка состояния…

История · было → стало

Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.

Тип публикации указан по данным источника. Уровень доказательности автоматически не присваивается.